Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 238, NWS Morristown, TN

July 24, 20124 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2012, 3:38 PM EDT for 4 counties in Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 3:38 PM EDT (19:38 UTC)
Expired
Jul 24, 2012, 4:30 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:56 PM EDTTSTM WND DMGBig Stone Gap, VASEVERAL TREES DOWN IN BIG STONE GAP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 12:33 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KMRX 241938
SVRMRX
VAC105-169-195-720-242030-
/O.NEW.KMRX.SV.W.0238.120724T1938Z-120724T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF CLEVELAND TO
  CUMBERLAND...AND MOVING SOUTH AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WISE...NORTON...GATE CITY...BIG STONE GAP...PENNINGTON GAP...WEBER
  CITY...PARDEE...COEBURN...APPALACHIA...DUNGANNON...ST. CHARLES...
  FORT BLACKMORE...NICKELSVILLE...DRYDEN...JASPER...DUFFIELD...
  HILTONS...CLINCHPORT AND PATTONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3713 8254 3706 8248 3660 8230 3660 8306
      3683 8311 3686 8307 3685 8301 3689 8289
      3693 8286 3698 8288 3704 8275 3712 8273
      3720 8255
TIME...MOT...LOC 1938Z 344DEG 22KT 3697 8231 3704 8298

$$

17
1 follow-up statement
328 
WWUS54 KMRX 241953
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT TUE JUL 24 2012

VAC105-169-195-720-242030-
/O.CON.KMRX.SV.W.0238.000000T0000Z-120724T2030Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
353 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF DUNGANNON TO
9 MILES NORTH OF ST. CHARLES...OR ALONG A LINE EXTENDING FROM 15
MILES SOUTHEAST OF WISE TO 17 MILES SOUTHWEST OF WHITESBURG...MOVING
SOUTH AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GATE CITY...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...
  DUNGANNON...ST. CHARLES...FORT BLACKMORE...NICKELSVILLE...JASPER...
  DRYDEN...DUFFIELD...HILTONS...CLINCHPORT AND PATTONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3713 8254 3706 8248 3660 8230 3660 8306
      3683 8311 3686 8307 3685 8301 3689 8289
      3693 8286 3698 8288 3704 8275 3712 8273
      3720 8255
TIME...MOT...LOC 1952Z 352DEG 29KT 3684 8235 3691 8302

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:20 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 24, 3:20 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE JUL 24 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...THUNDERSTORM COMPLEX IS MOVING
RAPIDLY SOUTHEAST TOWARD SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
WITH A WEAKENING TREND IN RADAR REFLECTIVITY NOTED AT THIS HOUR.
APPARENTLY THE UPPER LEVEL RIDGE IS SMOKING THE CONVECTION RATHER
INTENSELY...ESPECIALLY FARTHER SOUTHWEST ACROSS THE REMAINDER OF THE
VIEWING AREA. TRIED TO REFLECT THIS IN POPS REMAINDER OF THE DAY AND
TONIGHT AS WE ARE NEARING PEAK HEATING AND IT SEEMS TO BE A LITTLE
DIFFICULT TO EVEN GET BROKEN CU ON SOME OF THE TERRAIN FEATURES.
MODELS SHOW UPPER RIDGE BUILDS INTO THE REGION NICELY ON WEDNESDAY
AND MOS POPS REVEAL A BIT OF A GRADIENT FROM NORTHEAST TO SOUTHWEST
AND FOLLOWED THIS WHILE ADJUSTING MUCH CLOSER TO THE DRIER MAV
NUMBERS. STAYED RELATIVELY CLOSE TO MOS BLEND FOR MIN TEMPS TONIGHT
WHILE GOING CLOSER TO THE SOMEWHAT COOLER MET MAXES ON WEDNESDAY AS
GUIDANCE SEEMS TO BE RUNNING JUST A BIT TOO WARM.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...RIDGING SURFACE AND
ALOFT OVER THE AREA THROUGH EARLY THURSDAY. HIGH HUMIDITY REMAINS IN
PLACE. ISOLATED DIURNAL CONVECTION POSSIBLE WED AND THU. UPPER FLOW
BECOMES INCREASINGLY SW ON THU AS BROAD TROUGHING BEGINS TO SHIFT S
INTO THE TN VALLEY. WEAK FRONTAL BOUNDARY SAGS SOUTH INTO THE AREA
ON FRI. WIDESPREAD CONVECTION SOUTH OF FRONTAL BOUNDARY SHOULD TAKE
SHAPE OVER THE TN VALLEY AND POSSIBLY TRAIN OVER CERTAIN LOCATIONS
DUE TO PARALLEL FLOW. WEAKLY COUPLED JETS MAY ALSO ADD TO STRENGTH
AND DEVELOPMENT OF STORMS. UPPER TROUGH CONTINUES TO DIG SE WITH
AXIS MOVING EAST OF THE AREA ON SAT. SOME DRYING THROUGH THE LAYER
WILL LEAD TO REDUCED PRECIPITATION CHANCES FOR THE REMAINDER OF THE
PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL AND LEANED TOWARD HIGH
SIDE OF MOS GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  96  74  97  75 /  20  10  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  74  94  72  96  73 /  20  20  20  20  10
OAK RIDGE, TN                       73  94  72  95  73 /  20  20  20  20  10
TRI CITIES AIRPORT, TN              70  90  69  92  69 /  30  30  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 23Z.

&&
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 24 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO
RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS
EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON...
AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE
POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON FRIDAY.

DMG

In the hours before

Special weather statement, Jul 24, 1:39 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT TUE JUL 24 2012

TNZ018-046-047-241830-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
139 PM EDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND EXTREME SOUTHERN
JOHNSON COUNTIES UNTIL 230 PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF HAMPTON...OR 10 MILES SOUTHEAST
OF ELIZABETHTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK
MILLS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jul 24, 2:02 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT TUE JUL 24 2012

TNZ017-018-046-047-VAZ008-241845-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN
TN-WASHINGTON VA-
202 PM EDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL...
WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 245 PM EDT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF BRISTOL TN...MOVING SOUTHEAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
SADIE...SHADY VALLEY...LAUREL BLOOMERY...DOEVILLE...NEVA AND TRADE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jul 24, 2:40 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT TUE JUL 24 2012

TNZ045>047-241930-
NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
240 PM EDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL
330 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON...OR 8 MILES SOUTH OF
ELIZABETHTON...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jul 24, 3:15 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUL 24 2012

VAZ001-002-005-006-008-242000-
LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
315 PM EDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF BRISTOL...CITY OF
NORTON...WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 400 PM
EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZARD TO ALLISON
GAP...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...WISE...
NORTON...ABINGDON...BRISTOL VA...GATE CITY...JONESVILLE...
CLEVELAND...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...ROSEDALE...
GLADE SPRING...COEBURN...PARDEE...ST. PAUL...LINDELL...EMORY-MEADOW
VIEW...CASTLEWOOD AND HANSONVILLE.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:31 PM EDTSevere Thunderstorm WarningMRXScott, Washington29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.